Alert archive / Alabama / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 95, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 16, 2019, 6:36 PM CDT for Tallapoosa County, Alabama. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2019, 6:36 PM CDT (23:36 UTC)
- Expired
- May 16, 2019, 7:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Tallapoosa County, AL
The radar
The Maxwell AFB radar (KMXX), 38 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 6:48 PM CDT | TSTM WND DMG | 3 N Dadeville, AL | TREES WERE BLOWN DOWN NORTH OF DADEVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 330 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1236 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
048
WUUS54 KBMX 162336
SVRBMX
ALC123-170015-
/O.NEW.KBMX.SV.W.0095.190516T2336Z-190517T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
636 PM CDT Thu May 16 2019
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northeastern Tallapoosa County in east central Alabama...
* Until 715 PM CDT.
* At 636 PM CDT, a severe thunderstorm was located near Dadeville,
moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Dadeville, Camp Hill, Jacksons' Gap, Northern Lake Martin, Eastern
Lake Martin, Eagle Creek and Horseshoe Bend National Military Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3289 8590 3299 8571 3284 8560 3276 8575
TIME...MOT...LOC 2336Z 325DEG 8KT 3288 8575
HAIL...1.00IN
WIND...60MPH
$$
32/Davis1 follow-up statement
643
WWUS54 KBMX 162351
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
651 PM CDT Thu May 16 2019
ALC123-170015-
/O.CON.KBMX.SV.W.0095.000000T0000Z-190517T0015Z/
Tallapoosa AL-
651 PM CDT Thu May 16 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EAST CENTRAL TALLAPOOSA COUNTY...
At 651 PM CDT, a severe thunderstorm was located over Dadeville,
moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dadeville, Camp Hill, Jacksons' Gap, Eastern Lake Martin and Eagle
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3287 8588 3296 8571 3284 8560 3276 8575
TIME...MOT...LOC 2351Z 337DEG 9KT 3285 8575
HAIL...1.00IN
WIND...60MPH
$$
32/DavisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:15 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, May 16, 3:15 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 315 PM CDT Thu May 16 2019 .SHORT TERM... Through Tonight. Isolated storms have developed across the northeast counties of central Alabama along the back side of an upper trof over the eastern United States. With plenty of dry aloft for evaporative cooling, expect some of the storms to contain wind gusts 40-45 mph and small hail. Stronger ridge over west Alabama should keep activity for areas mainly east of I-65. The activity will linger into the evening hours, and continued isolated storms. 58/rose .LONG TERM... /Issued at 330 AM CT/ Friday through Wednesday. The upper level disturbance will slowly exit the region Friday. With this in place and another warm day expected, look for at least isolated showers or afternoon thunderstorm in the east. Highs will be in the upper 80s with lows in the mid 60s. Surface high pressure continues eastward on Saturday increasing southerly flow and moisture back into the region. An upper level trough slides through the Central Plains as a surface low lifts northeastward Saturday through Sunday. A southward extending cold front associated with the surface low will begin to move towards the area on Sunday increasing rain chances. There still remains some uncertainty regarding coverage Sunday through Monday. However, the best chances look to be in our northern and western counties so I have increased PoPs in these areas. Have kept the chance for thunderstorms during this time frame given daytime instability and frontal lifting. This boundary will lift northeast Monday night/Tuesday, clipping our far northern counties. Upper level riding begins to become more amplified across the southeastern US as another upper level trough and surface low dig through the Plains. Therefore, minimal rain chances are expected through at least the middle of next week. Temperatures in the extended look to be slightly above average with most area reaching the upper 80's during the day. 07 && .AVIATION... 18Z TAF Discussion. VFR conditions will continue through this forecast period with high pressure and subsidence limiting organized thunderstorm activity this afternoon. A cumulus deck has begun developing across the area and daytime heating should be sufficient to develop a couple isolated thunderstorms this afternoon, but the lack of an organized lifting mechanism and region wide sinking motion should limit widespread activity. Left thunder out for now but will amend if necessary. 86 && .FIRE WEATHER... A slow moving upper level disturbance will help provide isolated to scattered showers/storms to the area today and tomorrow. Min RH values will be in the 40 to 50 percent range. Dry weather returns Saturday, with a front approaching the area on Sunday night/Monday. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 62 87 64 87 64 / 20 20 10 10 10 Anniston 63 87 65 87 65 / 20 20 10 10 10 Birmingham 67 88 68 88 66 / 20 20 10 10 10 Tuscaloosa 66 90 67 88 65 / 20 10 0 10 10 Calera 64 86 66 87 65 / 20 20 10 10 10 Auburn 65 85 66 87 65 / 20 20 10 10 10 Montgomery 66 89 66 89 65 / 20 20 10 10 10 Troy 65 87 65 88 65 / 10 20 10 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 16, 3:49 AM CDT, 14 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 349 AM CDT Thu May 16 2019 ALZ011>015-017>050-171200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 349 AM CDT Thu May 16 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Local storm report, May 16, 5:36 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 1 SSE LIBERTY PARK 33.48N 86.70W
05/16/2019 E0.70 INCH JEFFERSON AL PUBLIC
&&
MALSpecial weather statement, May 16, 5:40 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Birmingham AL
540 PM CDT Thu May 16 2019
ALZ043-162315-
Elmore AL-
540 PM CDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ELMORE COUNTY UNTIL
615 PM CDT...
At 540 PM CDT, Doppler radar was tracking a strong thunderstorm over
Elmore, or near Wetumpka, moving southeast at 15 mph.
Dime size hail and wind gusts up to 40 mph will be possible with
this storm.
Locations impacted include...
Millbrook, Wetumpka, Elmore, Coosada, Wallsboro and Wetumpka
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3249 8628 3253 8636 3262 8629 3259 8619
3251 8626 3249 8626 3248 8627
TIME...MOT...LOC 2240Z 293DEG 12KT 3255 8627
32/DavisLocal storm report, May 16, 5:46 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 PM CDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST BIRMINGHAM INTERNATIONA 33.56N 86.75W
05/16/2019 E54 MPH JEFFERSON AL ASOS
&&
MALSpecial weather statement, May 16, 5:49 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Birmingham AL
549 PM CDT Thu May 16 2019
ALZ037-162315-
Tallapoosa AL-
549 PM CDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TALLAPOOSA COUNTY UNTIL
615 PM CDT...
At 549 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hillabee Creek, or near Alexander City, moving southeast at 5 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Alexander City, Dadeville, Jacksons' Gap, New Site, Hillabee Creek,
Northern Lake Martin, Eagle Creek, Horseshoe Bend and Horseshoe Bend
National Military Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3284 8577 3297 8594 3309 8583 3300 8559
3298 8559
TIME...MOT...LOC 2249Z 308DEG 6KT 3298 8583
32/DavisSpecial weather statement, May 16, 6:00 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
600 PM CDT Thu May 16 2019
ALZ024-025-027-028-162345-
Clay AL-Jefferson AL-Shelby AL-Talladega AL-
600 PM CDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR TALLADEGA...NORTHEASTERN
SHELBY...CENTRAL JEFFERSON AND CLAY COUNTIES UNTIL 645 PM CDT...
At 600 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cardiff to near Harpersville to 6 miles
southwest of Mount Cheaha. Movement was south at 15 mph.
Half inch hail and wind gusts of 40 to 50 mph will be possible with
these storms.
Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Pelham,
Mountain Brook, Hueytown, Talladega, Gardendale, Sylacauga, Irondale,
Fairfield, Chelsea, Fultondale, Childersburg, Columbiana, Sumiton,
Lineville and Ashland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3317 8566 3310 8642 3354 8715 3366 8709
3366 8706 3369 8704 3377 8702 3379 8698
3343 8648 3344 8638 3340 8638 3345 8632
3350 8585 3347 8589 3347 8581
TIME...MOT...LOC 2300Z 348DEG 12KT 3371 8696 3338 8647 3344 8590
32/DavisSpecial weather statement, May 16, 6:28 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
628 PM CDT Thu May 16 2019
ALZ037-170015-
Tallapoosa AL-
628 PM CDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLAPOOSA COUNTY
UNTIL 715 PM CDT...
At 628 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jacksons' Gap, or 7 miles north of Dadeville, moving southeast at 5
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Alexander City, Dadeville, Camp Hill, Jacksons' Gap, New Site,
Northern Lake Martin, Eagle Creek, Horseshoe Bend and Horseshoe Bend
National Military Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3276 8572 3293 8592 3305 8576 3297 8559
3287 8560
TIME...MOT...LOC 2328Z 308DEG 6KT 3294 8577
32/DavisThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 3:06 PM CDT | Special Weather Statement | BMX | Calhoun | 39 min |
| May 16, 3:31 PM CDT | Special Weather Statement | BMX | Blount | 44 min |
| May 16, 3:51 PM CDT | Special Weather Statement | BMX | St. Clair | 24 min |
| May 16, 4:12 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair | 48 min |
| May 16, 4:15 PM CDT | Special Weather Statement | BMX | St. Clair | 45 min |
| May 16, 4:38 PM CDT | Special Weather Statement | BMX | St. Clair | 52 min |
| May 16, 4:42 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair, Talladega | 48 min |
| May 16, 4:50 PM CDT | Special Weather Statement | BMX | Elmore | 25 min |
| May 16, 5:13 PM CDT | Special Weather Statement | BMX | Clay | 32 min |
| May 16, 5:19 PM CDT | Special Weather Statement | BMX | Talladega | 41 min |
| May 16, 5:40 PM CDT | Special Weather Statement | BMX | Elmore | 35 min |
| May 16, 5:49 PM CDT | Special Weather Statement | BMX | Tallapoosa | 26 min |
| May 16, 6:00 PM CDT | Special Weather Statement | BMX | Clay, Jefferson, Shelby, Talladega | 45 min |
| May 16, 6:28 PM CDT | Special Weather Statement | BMX | Tallapoosa | 47 min |
| May 16, 6:44 PM CDT | Special Weather Statement | BMX | Clay, Shelby | 46 min |
| May 16, 6:50 PM CDT | Special Weather Statement | BMX | Jefferson | 40 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.